Kansas, 2022

Heavy Snow and Winter Weather in Kansas, March 10, 2022

March 10, 2022 · NWS ICT · 20 events in 20 counties and zones

A band of moderate to heavy snow developed during the early morning hours of March 10th and slowly tracked east during the morning hours, eventually affecting much of North Central Kansas. The highest snow totals occurred generally along and north of Interstate 70 where close to a foot of snow was reported.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A band of moderate to heavy snow developed during the early morning hours of March 10th and slowly tracked east during the morning hours, eventually affecting much of North Central Kansas. The highest snow totals occurred generally along and north of Interstate 70 where close to a foot of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 9, 11:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 9, 11:42 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1142 PM CST Wed Mar 9 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 201 PM CST Wed Mar 9 2022

A stalled frontal boundary was bisecting southern Kansas early this
afternoon. This cold front is progged to gradually sink southward
into OK tonight as surface low pressure digs into the Southern High
Plains. Meanwhile, an elongated mid/upper trough is progged to
stretch from the Central Great Basin area north and eastward over
the Northern Plains. As this mid/upper trough slowly emerges from
the north and west, we expect to see an area of mid-level
frontogenesis develop and strengthen in the vicinity of the Nebraska
state line. This will serve to increase the mid-level baroclinic
zone providing a period of coupled forcing along and north of I-70
late tonight and into the morning hours on Thu as the upper trough
slowly approaches. This is expected to result in snow developing
across our central KS counties this evening and continuing into
Thursday morning before exiting to our north and east while
diminishing on Thu afternoon. We continue to see deep dendrite
growth zones progged for areas along and north of Interstate 70
supporting higher snowfall totals across our central KS counties
where snowfall amounts were increased slightly with a 6-8 inch total
anticipated within the winter storm warning area. Further south,
precipitation was delayed until Thursday night when a secondary area
of mid-level frontogenesis is progged to develop across south
central and southeast KS. This area of frontal-scale forcing will be
more transient compared to the area across central and northern
Kansas while the snow growth zones are progged to be significantly
lower resulting in lower snowfall totals across south central and
southeast KS although totals were trended upward from the previous
forecast. We expect the secondary area of snowfall on Thu night into
Fri morning to produce a general 2-4 inches and a winter weather
advisory will likely be hoisted for much of the area as confidence
continues to increases.

As we move into Sat, we expect to see a stable post-frontal regime
although some mid/high clouds may impact how quickly temperatures
rebound. Seasonably cool temperatures are anticipated with most
areas seeing highs in the low to mid 40s.

.LONG TERM...(Sunday through Wednesday)
Issued at 201 PM CST Wed Mar 9 2022

A pattern change will bring above normal temperatures and mostly
dry weather through much of the upcoming week. A shortwave trough
will impact the Central Plains early in the week but better
chances for light precipitation are expected to remain south and
east of our forecast area. A mid/upper ridge will bring rising
heights and increasing thickness supporting rising temperatures
through the remainder of the forecast period with above normal
readings with highs in the 70s by the middle of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1131 PM CST Wed Mar 9 2022

Forecast concerns will remain visibility restrictions and
ceilings as snow ramps up tonight, especially across Central
Kansas.

Band of moderate to heavy snow has persisted over the last several
hours across mainly northwest KS and is now starting to shift
east. It will start impacting KRSL-KGBD shortly and KSLN by around
08z. Visibilities in this band should be in the 1/2-3/4sm range
due to snow. Snow should decrease at these sites in the 13-15z
range and 17z at KSLN. Further south confidence is still low on
how much will make it down to KHUT and especially KICT. For now
will run with 2sm at KHUT and around 4sm at KICT, generally after
around 09z. Conditions will start to improve at all sites by Thu
afternoon before they come down again across southern KS Thu
night.

&&

.FIRE WEATHER...
Issued at 201 PM CST Wed Mar 9 2022

Fire weather concerns may begin to increase as we move into next
week with above normal temperatures returning the area. Given cured
vegetation and breezy south winds we could see a very high fire
danger for portions of the area during the afternoon hours from
Sun through Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    26  34  19  36 /  30  30  60  20
Hutchinson      20  29  16  35 /  90  70  40  10
Newton          23  30  17  35 /  70  70  40  10
ElDorado        26  33  19  35 /  20  30  60  20
Winfield-KWLD   30  42  20  37 /  10  20  70  40
Russell         14  25  10  31 / 100 100  20   0
Great Bend      15  25  12  32 / 100  90  20   0
Salina          19  28  14  35 / 100 100  20   0
McPherson       19  28  14  34 / 100  90  30  10
Coffeyville     31  49  22  34 /  10  10  70  60
Chanute         30  41  20  34 /  10  40  60  40
Iola            28  38  19  34 /  20  50  60  30
Parsons-KPPF    31  46  21  34 /  10  20  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Thursday for KSZ050>053-
067-068.

Winter Storm Warning until 6 PM CST Thursday for KSZ032-033-
047>049.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 9, 4:37 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
437 PM CST Wed Mar 9 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
437 PM CST Wed Mar 9 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Moderate to heavy snow will develop along and north of Interstate
70 this evening and tonight where 5 to 8 inches are forecast. Breezy
north winds will result in blowing and drifting snow. Further south,
snowfall amounts of 2 to 5 inches are possible for rest of central
Kansas. Please see the latest winter storm warnings and advisories
for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light to moderate snow will continue on Thursday morning, with the
highest accumulations across central Kansas mainly north of Highway
50. Light to moderate snow may redevelop across southern Kansas on
Thursday night into Friday morning where accumulations of 2-4
inches are possible.

Above normal temperatures will return early next week bringing the
potential for a very high fire danger during the afternoon hours
across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 4 heavy snow. Local standard time, as filed.

Heavy Snow, Russell

When
March 10, 3:00 AM CST to 1:14 PM CST
Where
Russell forecast zone
Reported by
CoCoRaHS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Heavy snow fell across the county, with a Cocorahs observer 5 miles south southwest of Waldo reporting 11 inches of snow. Another Cocorahs observer in Russell reported 6.4 inches.

Heavy Snow, Lincoln

When
March 10, 3:00 AM CST to 1:14 PM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Heavy snow fell across the county. A trained spotter seven miles northwest of Ash Grove reported 10.4 inches. A Coop observer seven miles north northwest of Barnard reported 8.0 inches. A Coop observer 1 mile northeast of Sylvan Grove reported 6 inches. A Cocorahs observer 2 miles east of Westfall reported 7.2 inches. A Coop observer one mile southeast of Lincoln measured 5 inches.

Heavy Snow, Ellsworth

When
March 10, 4:00 AM CST to 1:14 PM CST
Where
Ellsworth forecast zone
Reported by
Trained Spotter
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Heavy snow fell across the county, with the heaviest snowfall amounts located along Interstate 70. A trained spotter six miles west southwest of Glendale reported 6 inches of snow. Another trained spotter in Ellsworth measured 4.5 inches of snow.

Heavy Snow, Saline

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Saline forecast zone
Reported by
CoCoRaHS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Heavy snow fell across the county, with the heaviest snow occurring along Interstate 70. A Cocorahs observer five miles northwest of New Cambria measured 6.3 inches. Another Cocorahs observer one mile south of Salina measured 5 inches.

Winter Weather, Barton

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Barton forecast zone
Reported by
COOP Observer
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Light to moderate snow fell across the county, with the heaviest amounts across the northern sections of the county. Snowfall amounts ranged from one to three inches. A Coop observer one mile west of Great Bend reported 2.8 inches.

Winter Weather, Allen

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Allen forecast zone
Reported by
COOP Observer
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Moderate snow fell across the county. Snowfall amounts ranged from three to five inches. A Coop observer in Moran measured 5.3 inches. Another Coop observer in Humboldt measured 4 inches.

Winter Weather, Wilson

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Wilson forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. A Coop observer one mile southwest of Neodesha measured 4.1 inches. A Cocorahs observer seven miles north northeast of Altoona measured 4.2 inches.

Winter Weather, Neosho

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Neosho forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. A Coop observer in Erie measured 4.1 inches. A Coop observer four miles east of Chanute measured 4 inches.

Winter Weather, McPherson

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. The heaviest snow fell across the northern portions of the county. A Coop observer three miles south of Bridgeport measured 3.9 inches. A trained spotter in Marquette measured 3 inches.

Winter Weather, Montgomery

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer two miles north of Coffeyville measured 3 inches. A Coop observer one mile east northeast of Independence measured 3 inches.

Winter Weather, Elk

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. A Coop observer in Longton measured 3.5 inches. A Cocorahs observer one mile east southeast of Howard measured 2 inches.

Winter Weather, Chautauqua

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Chautauqua measured 3 inches. A Coop observer in Sedan measured 2.9 inches.

Winter Weather, Chase

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Chase forecast zone
Reported by
COOP Observer
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Cottonwood Falls measured 3 inches.

Winter Weather, Cowley

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Cowley forecast zone
Reported by
COOP Observer
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Cocorahs observer in Dexter measured 2.6 inches. A Coop observer three miles northeast of Winfield measured 2.5 inches. The emergency manager in Arkansas City measured 2.5 inches.

Winter Weather, Marion

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Lincolnville measured 2 inches.

Winter Weather, Greenwood

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Greenwood forecast zone
Reported by
COOP Observer
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Madison measured 2.1 inches. A Cocorahs observer one mile northwest of Eureka measured 2 inches.

Winter Weather, Sumner

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Oxford measured 2.3 inches.

Winter Weather, Harper

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Harper forecast zone
Reported by
CoCoRaHS
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to two inches. A cocorahs observer in Anthony measured 2 inches.

Winter Weather, Butler

When
March 10, 5:00 AM CST to 1:14 PM CST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to two inches. A Cocorahs observer in Latham measured 2 inches.

Winter Weather, Labette

When
March 10, 6:00 AM CST to 1:14 PM CST
Where
Labette forecast zone
Reported by
CoCoRaHS
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. The heaviest amounts fell across the northern portions of the county. A cocorahs observer one mile southeast of Parsons measured 3.9 inches. A Coop observer in Bartlett measured 3 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013268, 1013269, 1013270, 1013272, 1013273, 1013274, 1013340, 1013342, 1013343, 1013348, 1013350, 1013353, 1013355, 1013356, 1013357, 1013358, 1013359, 1013360, 1013361, 1013344.